When to Seek Medical Care
The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.
If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.
- If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.
- Bring any leftover pills, pill bottles, or other medicines the person may have taken to the hospital with you.
Exams and Tests
A urine test can readily identify barbiturate use. Diagnosis in a hospital emergency department, however, concentrates on diagnosing other potential reasons for the person to be drowsy, such as other drugs taken, head injury, stroke, infection, or shock. These diagnostic efforts take place while the person is being treated.
In general, the person will have an IV started and blood will be drawn. An ECG (electrocardiogram) will be performed to evaluate the person’s heart. Other diagnostic efforts depend on the specific situation.
Barbiturate Abuse Treatment - Self-Care at Home
There is no home treatment for barbiturate abuse. If you believe someone has taken barbiturates inappropriately, take him or her to the hospital for evaluation by a doctor.
- Barbiturates have a narrow therapeutic index and can cause coma or death if taken inappropriately. This is especially true in children and in elderly persons.
- Because children are smaller and weigh less than adults, even small doses of barbiturates could be life threatening.
- Elderly people can be more sensitive to barbiturates and develop a coma with small doses.
The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person’s symptoms.
- If the person is drowsy but awake and can swallow and breathe without difficulty, the treatment may consist of just watching the person closely.
- If the person is not breathing, a breathing machine is used to ensure the person can breathe well until the drugs have worn off.
- Most people receive a liquid form of activated charcoal to bind to any drugs in their stomach. This may be done by placing a tube into the stomach (through the nose or mouth) or by having the person drink it.
- Most people are admitted to the hospital or are observed in the emergency department for a number of hours. Other treatments depend on the specific situation.
Next Steps - Follow-up
Although rare, anyone who is addicted to barbiturates requires prolonged therapy to avoid the dangerous symptoms of withdrawal. Addicted individuals are treated with decreasing doses of barbiturates (called detoxification) until they are drug free. For more information, see drug dependence and abuse.